Texas, 2017

Hail in Texas, April 4, 2017

April 4, 2017 · NWS OUN · 1 event in 1 county or zone

As a surface low with associated warm/cold fronts moved in from southwest Oklahoma, a few storms fired in western north Texas on the evening of the 4th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

As a surface low with associated warm/cold fronts moved in from southwest Oklahoma, a few storms fired in western north Texas on the evening of the 4th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 4, 3:34 PM CST, 1 hour 46 minutes earlier.

Area forecast discussion, Apr 4, 3:34 PM CST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Norman OK
434 PM CDT Tue Apr 4 2017

.UPDATE...

&&

.DISCUSSION...
Extended the Severe Thunderstorm Watch south to include Atoka,
Bryan, Johnston, Coal, and Marshall counties. Coincident with
surface confluence, deepening convection has been noted in
satellite, radar and lightning trends. Diabatic warming ahead of
this line in combination with large scale ascent from approaching
trough has weakened CIN, and the environment over south-central
and southeast Oklahoma has become modestly unstable with MLCAPE
approaching 1,000 J/kg. At least a marginal hail/wind will
probably develop over the next hour or two, before convection
exits this part of the forecast area fairly quickly by early to
mid evening.

BRB

&&

.PREV DISCUSSION... /issued 251 PM CDT Tue Apr 4 2017/

DISCUSSION...
Sfc low will move NE across the fa, generally along or near I-44,
the rest of this afternoon and early evening with the cold front
clearing the area later this evening. Scattered showers have
increased across portions of the fa over the last few hours as lift
associated with the upper low has spread into the area. Showers and
thunderstorms will remain possible across portions of the area into
tonight but gradually end overnight into early Wednesday as the
upper low moves away from the fa. With cold air aloft, some
instability and good wind shear, some severe storms will be possible
the rest of this afternoon into early evening with large hail the
biggest concern.

After tonight, dry conditions are expected until Sunday into early
next week when another storm system and cold front affect parts of
the region. Shower and thunderstorm chances will return to parts of
the area Sunday and continue early next week.

Cold temperatures are expected tonight and Wednesday night with some
locations expected to fall into the 30s. High temperatures the next
few days will remain at or below normal but then warm into the
70s and 80s over the weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  71  44  63  39 /  50  30  10   0
Hobart OK         56  41  64  37 /  30  20  10   0
Wichita Falls TX  81  43  67  40 /  10  10   0   0
Gage OK           47  37  61  34 /  70  40  10   0
Ponca City OK     57  45  62  37 /  70  80  20   0
Durant OK         84  46  66  42 /  20  40  10   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

17/12
Hazardous weather outlook, Apr 4, 4:48 PM CST, 32 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
548 PM CDT Tue Apr 4 2017

OKZ004>048-050>052-TXZ083>090-052300-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
548 PM CDT Tue Apr 4 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western
north Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
There is a slight risk of severe thunderstorms through early this
evening across parts of north central and southeast Oklahoma.

.Location...
The slight risk area is near and east of areas from Blackwell to
Stillwater, and from just east of Coalgate to near Durant. A
marginal risk of severe thunderstorms extends west of the slight
risk area as far west as near Medford, Prague, and Tishomingo.

.Timing...
Now through 8 PM.

.Impacts...
Hail up to the size of half dollars is expected to be the main
hazard. Damaging wind gusts of 60 to 70 mph are possible as well.

.Discussion...
A storm system will continue to move through Oklahoma this
evening. Near the surface, a front extends from near Seminole
southward into portions of north Texas while a warm front extends
northeastward near Seminole into eastern Oklahoma.

Showers and thunderstorms are ongoing over north central Oklahoma
near Blackwell and Ponca City, southward to near Stillwater.
Additional storms extended from near Atoka to Durant. All storms
are moving quickly east and the chance of severe thunderstorms
will decrease quickly after 8 PM this evening across central
Oklahoma.

.Spotter and emergency management statement...
Storm spotter groups and emergency management personnel across
most of Oklahoma should prepare for possible severe weather
operations the rest of this afternoon through mid evening.

.Fire Weather...
Elevated to near critical fire weather conditions will be possible
across western north Texas this afternoon into early evening where
gusty southwest winds and low humidities are occurring.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

.Thunderstorms...
Thunderstorm chances will return to the forecast Sunday into
Monday as a dryline sets up across western Oklahoma and western
north Texas. Severe thunderstorms may be possible on Sunday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, Apr 4, 4:18 PM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
518 PM CDT TUE APR 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             PRAGUE                  35.49N 96.69W
04/04/2017  E1.00 INCH       LINCOLN            OK   PUBLIC

&&

FM
Special weather statement, Apr 4, 4:33 PM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
533 PM CDT TUE APR 4 2017

OKZ020-042300-
Payne OK-
533 PM CDT TUE APR 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR central Payne County Until 600 PM
CDT...

AT 531 PM CDT, a strong thunderstorm was located near Perkins, moving
northeast at 50 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 40 MPH...

LAT...LON 3616 9682 3616 9668 3609 9662 3608 9663
      3594 9714 3610 9726 3625 9691 3625 9682
TIME...MOT...LOC 2231Z 236DEG 45KT 3600 9708

SIX
Special weather statement, Apr 4, 4:34 PM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
534 PM CDT TUE APR 4 2017

OKZ043-048-052-042300-
Coal OK-Atoka OK-Bryan OK-
534 PM CDT TUE APR 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR eastern Coal...Atoka and northern
Bryan Counties Until 600 PM CDT...

AT 531 PM CDT, strong thunderstorms were along a line extending from
4 miles west of Wardville to near Tushka to 5 miles southwest of
Durant, moving northeast at 55 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3451 9578 3416 9578 3416 9598 3415 9596
      3412 9594 3394 9593 3385 9650 3470 9620
      3470 9609 3468 9609 3468 9589 3459 9588
      3459 9567 3451 9567
TIME...MOT...LOC 2231Z 232DEG 48KT 3465 9611 3430 9618 3393 9645

30
Special weather statement, Apr 4, 4:42 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
542 PM CDT TUE APR 4 2017

OKZ008-013-042315-
Kay OK-Noble OK-
542 PM CDT TUE APR 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR central Kay and northeastern
Noble Counties Until 615 PM CDT...

AT 540 PM CDT, strong thunderstorms were along a line extending from
near Tonkawa to 3 miles northeast of Marland to near Sooner Lake,
moving northeast at 40 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3681 9682 3677 9681 3674 9683 3675 9689
      3668 9693 3670 9704 3668 9706 3660 9704
      3659 9706 3658 9700 3660 9691 3658 9689
      3655 9690 3651 9703 3633 9703 3633 9700
      3628 9706 3655 9717 3671 9742 3696 9702
TIME...MOT...LOC 2240Z 224DEG 37KT 3671 9730 3660 9712 3639 9704

SIX
Local storm report, Apr 4, 4:43 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
543 PM CDT TUE APR 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             RED ROCK                36.46N 97.18W
04/04/2017  E1.00 INCH       NOBLE              OK   FIRE DEPT/RESCUE

&&

MAHALE
Special weather statement, Apr 4, 4:55 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
555 PM CDT TUE APR 4 2017

TXZ083-084-042330-
Foard TX-Hardeman TX-
555 PM CDT TUE APR 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR central Foard and southern
Hardeman Counties Until 630 PM CDT...

AT 554 PM CDT, a strong thunderstorm was located 11 miles southeast
of Swearingen, moving east at 40 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3410 10005 3417 9962 3387 9962 3390 10005
TIME...MOT...LOC 2254Z 267DEG 36KT 3401 10004

BRB

The radar

The Altus AFB radar (KFDR), 81 km away, was scanning. The volume nearest the first event began at 23:20 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Foard

When
April 4, 5:20 PM CST
Where
Foard County, Crowell
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.980, -99.720

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 691750.